Does Birth Control Increase Your Risk of Gum Disease?

Posted Dec 30, 2019 | Share this Online  


For many women, taking birth control is an easy and effective way of preventing unwanted pregnancies. Still, for all its benefits, oral birth control can have a few drawbacks. One of these is an increase in the chances of developing gum disease. If you are taking birth control, or if you are considering doing so, here is some information that you will need to take into account.

Gum Disease and Oral Birth Control

Some oral birth controls include the hormone progesterone. While this is an effective way of regulating a woman’s fertility, progesterone can cause the gum tissue to become more susceptible to developing gum disease. This is because progesterone makes the tissue less able to fight off infections from the bacteria that naturally reside in the mouth.

What Can You Do?

If you are taking an oral birth control, first check to see if it has progesterone in it. If it does, be sure to take a few minutes and talk with your doctor about it. If you do start to develop gum disease, your healthcare professional might treat it by prescribing you an antibiotic to fight the infection.

Unfortunately, the antibiotic might interfere with the effectiveness of your birth control, although more research is needed on this issue. Still, if you are prescribed an antibiotic, be sure to check to see if your doctor wants you to use some other form of birth control while you are on the antibiotic.

Other options might include discontinuing the type of birth control you are using. While this may not seem ideal to you, keep in mind that gum disease can cause serious health issues throughout your body. If you do not wish to explore other types of birth control, at a minimum you should be sure to brush twice a day and floss every day. These actions will help reduce your chances of developing gum disease.